Photo Essay
October 2002

Tamoxifen Maculopathy

Author Affiliations

Copyright 2002 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2002

Arch Ophthalmol. 2002;120(10):1402. doi:10.1001/archopht.120.10.1402

A 64-YEAR-OLD woman complained of gradual blurring of vision. Her visual acuity was 20/60 OU. Biomicroscopic examination demonstrated no anterior segment abnormalities. She had been taking 20 mg of tamoxifen once daily for 8 years as prophylaxis for a previously excised breast adenocarcinoma. Funduscopy revealed refractile crystalline retinal deposits in both maculae (Figure 1, A and B). The appearances were consistent with a diagnosis of crystalline/tamoxifen retinopathy and treatment was discontinued. At the 1-year follow-up, the fundal appearance was unchanged and visual acuity remained at 6/18.

First Page Preview View Large
First page PDF preview
First page PDF preview